Academic
Publications
Performance Analysis of Queueing Networks via Robust Optimization

Performance Analysis of Queueing Networks via Robust Optimization,10.1287/opre.1100.0879,Operations Research,Dimitris Bertsimas,David Gamarnik,Alexand

Performance Analysis of Queueing Networks via Robust Optimization  
BibTex | RIS | RefWorks Download
Performance analysis of queueing networks is one of the most challenging areas of queueing theory. Barring very specialized models such as product-form type queueing networks, there exist very few results which provide provable non-asymptotic upper and lower bounds on key performance measures. In this paper we propose a new performance analysis method, which is based on the robust optimization. The basic premise of our approach is as follows: rather than assuming that the stochastic primitives of a queueing model satisfy certain probability laws, such as, for example, i.i.d. interarrival and service times distributions, we assume that the underlying primitives are deterministic and satisfy the implications of such probability laws. These implications take the form of simple linear constraints, namely, those motivated by the Law of the Iterated Logarithm (LIL). Using this approach we are able to obtain performance bounds on some key performance measures. Furthermore, these performance bounds imply similar bounds in the underlying stochastic queueing models. We demonstrate our approach on two types of queueing networks: a) Tandem Single Class queue- ing network and b) Multiclass Single Server queueing network. In both cases, using the proposed robust optimization approach, we are able to obtain explicit upper bounds on some steady-state performance measures. For example, for the case of TSC system we obtain a bound of the form $\frac{C}{1-\rho} \ln \ln(1/(1-\rho))$ on the expected steady-state sojourn time, where C is an explicit constant and $\rho$ is the bottleneck traffic intensity. This qualitatively agrees with the correct heavy traffic scaling of this performance measure up to the $ln ln(1/(1-\rho))$ correction factor.
Journal: Operations Research , vol. 59, no. 2, pp. 455-466, 2011
Cumulative Annual
View Publication
The following links allow you to view full publications. These links are maintained by other sources not affiliated with Microsoft Academic Search.